Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 145, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2019, 3:33 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 3:33 AM CDT (08:33 UTC)
- Expired
- Aug 20, 2019, 4:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:36 AM CDT | TSTM WND DMG | 3 Nw Ida Grove, IA | A COUPLE TREES DOWN, SOME BRANCHES SCATTERED ACROSS THE YARD, PEA-SIZED HAIL, AND HEARD REPORTS OF SOME CORN LAID DOWN AROUND IDA GROVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2846 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.4
The text
As transmitted.
326
WUUS53 KFSD 200833
SVRFSD
IAC093-193-200915-
/O.NEW.KFSD.SV.W.0145.190820T0833Z-190820T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
333 AM CDT Tue Aug 20 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
East central Woodbury County in west central Iowa...
Ida County in west central Iowa...
* Until 415 AM CDT.
* At 327 AM CDT, severe thunderstorms were located along a line
extending from near Holstein to near Anthon, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Holstein and Galva around 335 AM CDT.
Ida Grove around 345 AM CDT.
Battle Creek around 350 AM CDT.
Arthur around 355 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4238 9577 4256 9542 4256 9539 4248 9539
4247 9532 4221 9533 4221 9568
TIME...MOT...LOC 0827Z 313DEG 34KT 4254 9552 4242 9581
HAIL...0.75IN
WIND...60MPH
$$
Dux3 follow-up statements
012
WWUS53 KFSD 200846
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
346 AM CDT Tue Aug 20 2019
IAC093-193-200915-
/O.CON.KFSD.SV.W.0145.000000T0000Z-190820T0915Z/
Woodbury IA-Ida IA-
346 AM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EAST CENTRAL WOODBURY AND IDA COUNTIES...
At 344 AM CDT, severe thunderstorms were located along a line
extending from near Galva to near Battle Creek, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Automated Weather Station. At 333 am, a 57 mph wind gust
was reported northeast of Ida Grove.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Ida Grove around 400 AM CDT.
Arthur around 415 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4238 9577 4256 9542 4256 9539 4248 9539
4247 9532 4221 9533 4221 9568
TIME...MOT...LOC 0844Z 305DEG 17KT 4249 9537 4235 9558
HAIL...0.75IN
WIND...60MPH
$$
Dux923
WWUS53 KFSD 200849
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
349 AM CDT Tue Aug 20 2019
IAC193-200859-
/O.CAN.KFSD.SV.W.0145.000000T0000Z-190820T0915Z/
Woodbury IA-
349 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WOODBURY COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Iowa.
LAT...LON 4235 9567 4245 9545 4248 9539 4247 9532
4221 9533 4221 9554
TIME...MOT...LOC 0849Z 313DEG 34KT 4247 9535 4233 9556
$$
IAC093-200915-
/O.CON.KFSD.SV.W.0145.000000T0000Z-190820T0915Z/
Ida IA-
349 AM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN IDA COUNTY...
At 349 AM CDT, severe thunderstorms were located along a line
extending from near Galva to near Battle Creek, moving southeast at
40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Automated Weather Station. At 333 AM, a 57 mph wind was
reported northeast of Ida Grove.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Arthur around 400 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4235 9567 4245 9545 4248 9539 4247 9532
4221 9533 4221 9554
TIME...MOT...LOC 0849Z 313DEG 34KT 4247 9535 4233 9556
HAIL...0.75IN
WIND...60MPH
$$
Dux290
WWUS53 KFSD 200906
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
406 AM CDT Tue Aug 20 2019
IAC093-200916-
/O.EXP.KFSD.SV.W.0145.000000T0000Z-190820T0915Z/
Ida IA-
406 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA COUNTY WILL
EXPIRE AT 415 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4235 9567 4245 9545 4248 9539 4247 9532
4221 9533 4221 9554
TIME...MOT...LOC 0906Z 313DEG 34KT 4236 9520 4222 9541
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 AM CDT, 58 minutes earlier.
Area forecast discussion, Aug 20, 2:35 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 235 AM CDT Tue Aug 20 2019 .SHORT TERM...(Today and Tonight) Issued at 230 AM CDT Tue Aug 20 2019 Abbreviated discussion tonight with active ongoing weather... Persistent ACCAS thru the evening has finally enhanced across NW IA as better focus of the LLJ has helped finally overcome some inhibition. Large hail would be the primary concern with ample elevated instability/steep mid level lapse rates with some indication in the CAMs of organization into bowing structures as it move southeast of our area and thus a transition to wind with substantial DCAPE. Any remaining activity should clear the area by the mid morning hours with fairly quiet weather expected the remainder of the day. Cold front will push thru the area although should come thru dry. This will lead to some bump in the winds though with fairly good pressure packing ahead of it. By the evening, surface front should be south of our area into Nebraska by the evening hours but enough elevated instability remains right along the MO River Valley as the wave slides eastward that some thunderstorm activity may clip areas along the SD/NE border and then into NW IA. Evening high res guidance even shows some northward trend in the shower activity and thus nudged slight chance POPs northward some but may need to do so even more if trends continue. .LONG TERM...(Wednesday through Monday) Issued at 230 AM CDT Tue Aug 20 2019 Some lingering showers are possible across NW IA into Wednesday but otherwise cooler and drier air, along with clearing skies will work in from the north. Mid level ridging builds to our west by the middle of the week and will allow for mostly quiet and dry conditions thru the end of the work week. By the weekend, an elongated shortwave moves into the central US and will bring our next chance of showers and thunderstorms. Temperatures thru the extended look to range generally range from the mid 70s to mid 80s with the coolest day looking to be the post-frontal day of Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1038 PM CDT Mon Aug 19 2019 Isolated to scattered thunderstorms are expected to develop generally east of the Interstate 29 corridor after 07Z, then track eastward across the area overnight. A few of these storms could produce large hail and strong wind gusts, especially over northwest IA. MVFR/IFR stratus will develop across much of the area behind the convection, then slowly lift during the day on Tuesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...JM
Hazardous weather outlook, Aug 19, 8:09 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 809 PM CDT Mon Aug 19 2019 MNZ071-072-080-081-089-090-097-098-NEZ013-014-SDZ038>040-052>056- 058>062-064>067-069>071-210115- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- Yankton-Clay-Union- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. There is a chance of thunderstorms from late evening into the overnight hours with the better chances east of I-29. A couple storms may approach the strong to severe category with large hail to size of ping pong balls the primary risk and damaging wind a secondary risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001>003-012>014-020>022-031-032-210115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Tonight. There is a chance of thunderstorms this evening and overnight. A few storms may approach the strong to severe category with large hail to the size of ping pong balls the primary risk and damaging wind a secondary risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ050-057-063-068-210115- Gregory-Brule-Charles Mix-Bon Homme- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:01 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 44 min |
| Aug 20, 2:18 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 42 min |
| Aug 20, 2:32 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Plymouth, Woodbury | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.